Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Nashville, TN

April 23, 2018Davidson County, Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 23, 2018, 1:14 PM CDT for Davidson County, Robertson County, Sumner County, Tennessee. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2018, 1:14 PM CDT (18:14 UTC)
Expired
Apr 23, 2018, 7:15 PM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 16 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 1:39 PM CDTFLASH FLOOD1 E Bakers, TNSTREET FLOODING WAS REPORTED ON OLD SPRINGFIELD PIKE AS THE CREEK IS OUT OF ITS BANK.
Apr 23, 2:40 PM CDTFLASH FLOOD1 Ene Union Hill, TNROADS CLOSED DUE TO FLOODING AT LICKTON PIKE AND FREEMAN HOLLOW, IN THE UNION HILL AREA.
Apr 23, 2:40 PM CDTFLASH FLOOD1 Wnw Goodlettsville, TNROADS CLOSED DUE TO FLOODING IN THE GOODLETSVILLE AREA ALONG NEW BRICK CHURCH PIKE.
Apr 23, 2:40 PM CDTFLASH FLOODDalemere, TNROADS CLOSED DUE TO FLOODING IN THE BELLS TOWER AREA AROUND THE SCHOOL.
Apr 23, 4:20 PM CDTFLASH FLOODLickton, TNWIDESPREAD FLOODING IN THIS AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WGUS54 KOHX 231814
FFWOHX
TNC037-147-165-231945-
/O.NEW.KOHX.FF.W.0010.180423T1814Z-180423T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
114 PM CDT MON APR 23 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Davidson County in Middle Tennessee...
  Southwestern Sumner County in Middle Tennessee...
  Southeastern Robertson County in Middle Tennessee...

* Until 245 PM CDT

* At 113 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between one and two inches of rain have already 
  fallen today, and flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Madison, Hendersonville, Goodlettsville, Millersville, Greenbrier,
  Lakewood, Ridgetop and Old Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

If you encounter water on the highway, turn around, don't drown!

&&

LAT...LON 3622 8663 3620 8681 3644 8687 3646 8670

$$

19
4 follow-up statements
752 
WGUS54 KOHX 231936
FFWOHX
TNC037-147-165-232115-
/O.EXT.KOHX.FF.W.0010.000000T0000Z-180423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
236 PM CDT MON APR 23 2018

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Northeastern Davidson County in Middle Tennessee...
  Southwestern Sumner County in Middle Tennessee...
  Southeastern Robertson County in Middle Tennessee...

* Until 415 PM CDT

* At 228 PM CDT, Doppler radar showed a newly developed 
  thunderstorm, just south of Goodlettsville, producing heavy 
  rainfall with several other thunderstorms lined up to move over, 
  or near, the warned area between now and 415 pm CDT. Radar 
  indicates that some spots in the warned area have likely received 
  more than two inches of rain so far today. Localized flooding has 
  already been reported in parts of the warned area.

* Some locations that will experience flooding include...
  Madison, Hendersonville, Goodlettsville, Millersville, Greenbrier,
  Lakewood, Ridgetop and Old Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 3622 8663 3620 8681 3644 8687 3646 8670

$$

19
524 
WGUS74 KOHX 232040
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
340 PM CDT MON APR 23 2018

TNC037-147-165-232115-
/O.CON.KOHX.FF.W.0010.000000T0000Z-180423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson TN-Sumner TN-Robertson TN-
340 PM CDT MON APR 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN DAVIDSON...SOUTHWESTERN SUMNER AND SOUTHEASTERN
ROBERTSON COUNTIES...

At 337 PM CDT, Flash Flooding is occurring in the warned area. 

This includes the following streams and drainages...Dry Creek 
including the Rivergate Area...Madison Creek...Sulphur Fork Creek 
including Greenbrier...Gibson Creek including Madison...Old 
Hickory...Pennington Bend...Neelys Bend...and Mansker Creek 
including Millersville and Goodlettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3622 8663 3620 8681 3644 8687 3646 8670

$$

05
964 
WGUS54 KOHX 232102
FFWOHX
TNC037-147-165-232315-
/O.EXT.KOHX.FF.W.0010.000000T0000Z-180423T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
402 PM CDT MON APR 23 2018

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Northeastern Davidson County in Middle Tennessee...
  Southwestern Sumner County in Middle Tennessee...
  Southeastern Robertson County in Middle Tennessee...

* Until 615 PM CDT

* At 401 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is already
  occurring.

This includes the following streams and drainages...Dry Creek 
including the Rivergate Area...Madison Creek...Sulphur Fork Creek 
including Greenbrier...Gibson Creek including Madison...Old 
Hickory...Pennington Bend...Neelys Bend...and Mansker Creek 
including Millersville and Goodlettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3622 8663 3620 8681 3644 8687 3646 8670

$$

05
109 
WGUS54 KOHX 232300
FFWOHX
TNC037-147-165-240015-
/O.EXT.KOHX.FF.W.0010.000000T0000Z-180424T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
600 PM CDT MON APR 23 2018

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Northeastern Davidson County in Middle Tennessee...
  Southwestern Sumner County in Middle Tennessee...
  Southeastern Robertson County in Middle Tennessee...

* Until 715 PM CDT

* At 559 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. While rains have slacked off, up to three inches of 
  rain have already fallen and flash flooding is already occurring.

This includes the following streams and drainages...Dry Creek
including the Rivergate Area...Upper Sycamore Creek including
locations near Pleasant View and Coopertown Farms...Whites Creek
including Bordeaux and Northwest Nashville...Sulphur Fork Creek
including Springfield...Mansker Creek...Madison Creek...Downtown
Nashville, North Nashville and Metro Center, and West End...Sulphur
Fork Creek including Greenbrier...Gibson Creek including Madison...
Hendersonville...East Nashville and Inglewood...Ewing Creek including
Brick Church...Old Hickory...Pennington Bend...Neelys Bend...Whites
Creek including areas near Whites Creek, Lickton, and Joelton...
Drakes Creek...Carr Creek including Springfield and Mansker Creek
including Millersville and Goodlettsville.

This includes the following highways...
 Interstate 65 between mile markers 88 and 106.
 Interstate 24 between mile markers 37 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3622 8663 3620 8681 3644 8687 3646 8670

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 10:58 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 23, 10:58 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1058 AM CDT Mon Apr 23 2018

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Bands of showers with locally heavy rainfall, along with isolated
thunderstorms, are developing in the WAA east of the low pressure
system located over western Tennessee and southwest Kentucky. In
addition, areas of sunshine are becoming common in between the
showers and bands of showers.

NAM12 and HRRR are honing in on the area for best potential of
showers and locally heavy rainfall, in a relatively wide swath
extending from where our current FLS's exist, over western areas,
to just west of the Cumberland Plateau.

As result of all this information, have nudged our high temperatures
today more toward the 70 degree mark in areas west of the
Cumberland Plateau, and have increased the chance of rain in the
area outlined previously into the categorical range, and added the
mention of locally heavy rainfall possible.

&&

.AVIATION...
12Z TAF DISCUSSION.

During the 24 hour taf period, the upper level low will move from
western TN to middle TN. Therefore, generally off and on shower
activity is expected to persist, with coverage a little more
bullish prior to 00Z. Though rainfall coverage and intensity will
be decreasing aft 00Z, IFR conditions will become more pronounced.
Cigs will drop to between 500ft and 1200ft while vsbys will drop
to 2-3sm.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........19
Hazardous weather outlook, Apr 23, 5:02 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Mon Apr 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-241000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Mon Apr 23 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, Apr 23, 10:00 AM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
1000 AM CDT Mon Apr 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-232300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson,
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville,
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta,
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville,
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg,
and Pulaski
1000 AM CDT Mon Apr 23 2018

...Showers With Locally Heavy Rainfall Expected Over Parts of the
Mid-State Today...

Bands of showers, some with locally heavy downpours, will develop
over parts of the Mid-State toady. The showers will be lining up
like soldiers, and marching across the same areas as they move
northward within each band. This means that some isolated areas
could receive another inch or more of rain today. Since the ground
is already saturated from rainfall yesterday, you can expect
heavy downpours to produce rapid run off and ponding of water,
especially in low lying and poorly drained areas. Motorists are
advised to exercise appropriate caution, and avoid areas where
water of unknown depth covers the road.
Special weather statement, Apr 23, 10:21 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
1021 AM CDT MON APR 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-232300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson,
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville,
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta,
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville,
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg,
and Pulaski
1021 AM CDT MON APR 23 2018

...Showers With Locally Heavy Rainfall Expected Over Parts of the
Mid-State Today...

Bands of showers, some with locally heavy downpours, will develop
over parts of the Mid-State today. The showers will be lining up
like soldiers, and marching across the same areas as they move
northward within each band. This means that some isolated areas
could receive another inch or more of rain today. Since the ground
is already saturated from rainfall yesterday, you can expect heavy
downpours to produce rapid run off and ponding of water, especially
in low lying and poorly drained areas. Motorists are advised to
exercise appropriate caution, and avoid areas where water of unknown
depth covers the road.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:08 AM CDTRiver Flood AdvisoryOHXGiles38 hr
Apr 23, 8:23 AM CDTRiver Flood AdvisoryOHXBedford7 hr
Apr 23, 9:09 AM CDTRiver Flood AdvisoryOHXLawrence8 hr
Apr 23, 10:19 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Houston, Humphreys, Montgomery, Stewart and 1 more3 hr
Apr 23, 10:29 AM CDTAreal Flood AdvisoryOHXHickman, Lawrence, Lewis, Maury, Wayne, Williamson3 hr
Apr 23, 11:59 AM CDTRiver Flood AdvisoryOHXDavidson, Williamson12 hr
Apr 23, 12:37 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner3 hr
Apr 23, 12:46 PM CDTRiver Flood AdvisoryOHXHickman6 hr
Apr 23, 1:58 PM CDTRiver Flood AdvisoryOHXDavidson4 hr
Apr 23, 2:02 PM CDTRiver Flood AdvisoryOHXDavidson23 hr
Apr 23, 3:08 PM CDTSpecial Weather StatementOHXSumner37 min
Apr 23, 3:26 PM CDTFlash Flood WarningOHXCannon, Rutherford, Wilson94 min
Apr 23, 3:48 PM CDTFlash Flood WarningOHXRobertson, Sumner87 min
Apr 23, 4:11 PM CDTFlash Flood WarningOHXSumner3 hr
Apr 23, 4:18 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson117 min
Apr 23, 4:42 PM CDTSpecial Weather StatementOHXRobertson33 min
Apr 23, 5:07 PM CDTAreal Flood AdvisoryOHXMacon, Sumner, Trousdale, Wilson3 hr
Apr 23, 5:11 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner2 hr
Apr 23, 6:07 PM CDTAreal Flood AdvisoryOHXCheatham113 min
Apr 23, 6:20 PM CDTFlash Flood WarningOHXMontgomery114 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.